Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Amarillo, TX

July 13, 1996Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 13, 1996, 7:46 PM CDT for Randall County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1996, 7:46 PM CDT (00:46 UTC)
Expired
Jul 13, 1996, 8:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:56 PM CDTThunderstorm Wind 56Umbarger, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 140046
SVRAMA
TXC381-140145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
746 PM CDT SAT JUL 13 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...RANDALL COUNTY
 
AT 744 PM CDT RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES
WEST OF CANYON. GUSTY WINDS IN EXCESS OF 60 MPH HAVE OCCURED WITH THESE
THUNDERSTORMS. LARGE HAIL IS ALSO POSSIBLE. THE CLUSTER OF STORMS WILL
MOVE EASTWARD AT 15 MPH AND MAY AFFECT THE CITY OF AMARILLO BY 830 PM
CDT.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 4 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT JUL 13 1996

AIRMASS OVR THE PNHDLS REMAINS MOIST AND UNSTABLE AS INDICATED BY
THE BROAD AREA OF MINUS 8 SFC BASED LIFTED INDEX.  AS A WEAK SHRTWV
EMBEDDED IN NW FLO ALOFT APPROACHES...EXPECT TSTMS TO DVLP INTO THE
EVENING.  ITS DIFFICULT TO PICK ANY ONE LOCATION THAT WILL BE MORE
FAVORED FOR TSTMS AS THERE ARE NO DISCERNABLE SFC FEATURES TO FOCUS
ON SO WILL BLANKET THE FCST AREA WITH AREAL QUALIFIERS SUCH AS SCTD
OR NUMEROUS.  THEN LATE TNGT INTO SUNDAY...THE QSTNRY FRONT OVER
KANSAS WILL FINALLY BE PUSHED SWD AND ACRS THE PNDHLS.  MODELS ARE
IN VERY GOOD AGREEMENT WITH TIMING OF FRONTAL PASSAGE AND SEE NO
REASON TO DISAGREE AT THIS POINT.  WITH THAT...EXPECT FRONT TO REACH
DHT AROUND DAYBREAK...AND AMARILLO BY MID TO LATE MRNG.  CAN'T RULE
OUT SHWRS AND A FEW TSTMS NEAR THE FRONT OR IN THE UPSLP REGIME
BEHIND IT SO WILL CONT WITH CHC CATEGORY POPS SUNDAY.  UPR RDG/HI
THEN BUILDS OVERHEAD AS WE MOVE INTO MID-WEEK.  ALTHO THIS SHOULD
PUT A DAMPER ON ORGANIZED CONVECTION...WE CAN'T COMPLETELY DISMISS
THE THREAT OF ISOL AFTN AND EVE STORMS.

.AMA...
TX...NONE.
OK...NONE.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:18 PM CDTSevere Thunderstorm WarningAMAPotter57 min
Jul 13, 9:52 PM CDTFlash Flood WarningAMARandall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.